IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 836 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
    Case Report
    Discussion
    References

 Article Access Statistics
    Viewed6638    
    Printed211    
    Emailed5    
    PDF Downloaded0    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 
CASE REPORT
Year : 2002  |  Volume : 68  |  Issue : 3  |  Page : 175-176

Multifocal bullous fixed drug eruption mimicking Stevens - Johnson synrome


Department of Dermatology, Venereology and Leprology, Postgraduate Institute of Medical Education & Research, Chandigarh, India

Correspondence Address:
Department of Dermatology, Venereology and Leprology, Postgraduate Institute of Medical Education & Research, Chandigarh, India
kumarbhushan@hotmail.com

   Abstract 

The overlapping clinical features of fixed drug eruption (FDE), Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) make differentiation between them difficult, especially if FDE is multifocal and extensive. We present a case of multifocal bullous FDE mimicking SJS.

How to cite this article:
Rai R, Jain R, Kaur I, Kumar B. Multifocal bullous fixed drug eruption mimicking Stevens - Johnson synrome. Indian J Dermatol Venereol Leprol 2002;68:175-6


How to cite this URL:
Rai R, Jain R, Kaur I, Kumar B. Multifocal bullous fixed drug eruption mimicking Stevens - Johnson synrome. Indian J Dermatol Venereol Leprol [serial online] 2002 [cited 2019 Dec 14];68:175-6. Available from: http://www.ijdvl.com/text.asp?2002/68/3/175/12561



   Case Report Top

A 41 -year-old man presented with a six day history of oral and genital ulceration along with an erythematous eruption over hands and feet. One day before the mucosal ulceration he had taken two tablets (most probably NSAIDs) for fever. Within 6 to 8 hours of intake he developed burning sensation over oral genital mucosa followed by erythema and ulceration. The next day an erythematous eruption appeared over hands and feet along with vesiculobullous lesions. Previously he had a similar episode two years back at similar sites, although of less severe nature. On examination he was febrile (99F) and mildly dehyrated. There were dusky-red, tender patches over hands and feet, particularly involving the web spaces of fingers and toes, which over the course of days had turned brownish. Some lesions over palms and soles progressed to form vesiculobullous lesions. He also had crusting over lips along with extensive erosions over the buccal mucosa, glans and scrotum. Histopathology of the skin showed full thickness necrosis with dissolution of epidermal cells. Dermis had a perivascular lymphomononuclear infiltrate with neutrophils and eosinophils. He was diagnosed as a case of multifocal bullous FDE and was given a short course of low dose prednisolone. Healing occurred without any scarring but slight hyperpigmentation within 8-10 days. [Figure - 1]

   Discussion Top

Generalized bullous FDE is an extensive form of FDE characterized by multiple, large, ill - defined, dull, purplish - livid patches, at times with flaccid blisters.[1] Distribution of lesions is often symmetrical with a predilection for the extremities, genital and intertriginous sites. Mucosal sites are usually spared and constitutional symptoms are mild. Recovery is rapid and complete without sequelae. Medical history reveals drug intake (most often sulfonamides, barbiturates, quinine and butazone) and prior episodes of lesions at the same sites but of lesser extent following the intake of the offending drug.
Differential diagnosis is made mostly on clinical and sometimes substantiated by histology. Widespread bullous FDE may mimic SJS[2] and TEN[3] clinically. However, since widespread bullous FDE carries a more favourable prognosis than the other two, it is important to distinguish between them. In FDE, lesions occur quite early (within 10 hours of drug intake), they may be multifocal and generally involve the same sites as were affected in the previous episodes. By contrast, recurrent lesions in SJS show no predilection for previously affected sites. There have been numerous reports in the past of patients surviving recurrent episodes of TEN.[4],[5] It has been suggested that these reported cases could have been severe FDE rather than TEN.
In our patient the picture was confusing due to multifocal nature of the disease and prominent mucosal involvement. Rachallenge to note recurrence of lesions at similar sites as in the previous episodes is the most specific way to support the diagnosis of FDE. Our patient had historical evidence of lesions at similar sites as in the first episode.
If clinical and historical data are inadequate and rechallenge is impractical, a histologic differentiation between FDE, SJS and TEN may help.[3] Epidermal changes cannot be differentiated and vary from a few scattered necrotic keratinocytes to full thickness epidermal necrosis.[6] Close examination of the dermis is helpful. In SJS and TEN the infiltrate is lymphohistiocytic and tends to be located solely around the superficial plexus. In FDE a mixed inflammatory infiltrate containing neutrophilis and eosinophilis (in addition to lymphocytes and histiocytes) is noted around superficial and deep plexuses. Presence of intraepidermal vesiculation with balloon degeneration and keratinocyte necrosis makes the diagnosis of FDE more likely.
Our case highlights that multifocal FDE should be excluded in all cases of SJS and TEN as the prognosis and treatment approach vary considerably between these conditions. 

   References Top

1.Fritsch PO, Maldonado RR. Stevens-Johnson syndrome-Toxic epidermal necrolysis. In: Dermatology in General Medicine. Freedberg IM, Eisen AZ, Wolff K et al (eds). McGraw-Hill Companies USA, 5th edn. 1999;p361.  Back to cited text no. 1    
2.Sowden JM, Smith AG. Multifocal fixed drug eruption mimicking erythema multiforme. Clin Exp Dermatol 1990;15:387-388.  Back to cited text no. 2    
3.Baird BJ, De Villez RL. Widespread bullous fixed drug eruption mimicking toxic epidermal necrolysis. Int J Dermatol 1988;27:170-174.  Back to cited text no. 3    
4.Gill D. A case of toxic epidermal necrolysis (Lyell). Br J Dermatol 1958;70:302-303.  Back to cited text no. 4    
5.Lyell A. Toxic epidermal necrolysis: an eruption resembling scalding of the skin. Br J Dermatol 1956;68:355-361.  Back to cited text no. 5    
6.Ackerman AB. Intraepidermal vesicular and pustular dermatitis: In: Histologic Diagnosis of Inflammatory Skin Diseases. London: Henry Kimptom Publishers 1978;323:516.  Back to cited text no. 6    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow